What You Should Know About Children’s Medicine Dosage

When a child is feverish, a parent’s first step is to give them tablets of acetaminophen, such as Tylenol or Advil. It’s readily available, over-the-counter with no need for prescription, and has been such a common line of defense for parents for so long that it’s healing properties are virtually taken for granted. Acetaminophen is an understandable place to turn for parents of sick kids; it’s designed to treat patients of varying ages and is common in every American household. Because of its commonality, many parents may neglect to review the medicine’s label, which includes potentially harmful drug interactions and recommended dosages.

Unfortunately, there are many reasons why a parent may unknowingly give their child a dangerous amount of acetaminophen. In addition to disregarding drug interaction verbiage, parents may miscalculate symptoms or believe that another dose is needed when symptoms don’t improve quickly enough. Despite the various reasons that such errors occur, family physicians agree that labels on any medications – even household names or meds available over the counter – should be thoroughly reviewed before any dosages are dispensed, especially for children. Whereas an average-sized adult can tolerate 4,000 milligrams of acetaminophen in a 24-hour period, the same amount would be a potential danger to a young child who weights just thirty pounds. All patients are different, based mostly on weight, but because children’s frames are usually far smaller than adults, it’s advisable to follow label recommendations, consult your pharmacist, or even make a simple phone call to your doctor to make sure you’re giving the correct amount.

Acetaminophen is common, but it’s not a fail-safe. An overdose of aspirin, Tylenol or Advil can overload the liver’s ability to process it, which can cause liver and kidney problems. This is a primary reason why parents need to monitor recommended dosages closely. Drug interactions are another. If your child is sick, it’s likely that you’re already giving other types of medications for myriad of symptoms, such as cough or sore throat. But giving acetaminophen in addition to cold medicine could create problems for your child. While a parent’s intentions are good – to get rid of fever and cough – most cold medicines already contain acetaminophen, and when it comes to meds, more isn’t necessarily better. Giving double the dosage or double the meds will not speed up the recovery time. If your child isn’t feeling better within a reasonable amount of time, don’t give more medication – instead, make an appointment with your family physician.

Another mistake many parents make is giving their child adult medications and assuming that all they need to do is cut dosages to make it suitable for children. This isn’t the case. Adults should never dispense adult medications to a child unless specifically advised by a physician

Be aware of common symptoms of overdose just in case. These symptoms include nausea, vomiting, lethargy and abdominal pain. If your child experiences these symptoms, seek medical attention immediately. Remember, a child may accidentally confuse medicine for candy or juice and ingest it without your knowledge.

When it comes to aspirin, Tylenol, Advil and other household drugs, don’t assume you know all there is to know about dosages and interactions. Be sure to read the label carefully to ensure that you’re working in your child’s best interests.

Leave a Comment

*

Previous post:

Next post: